Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 243, NWS Birmingham, AL

May 26, 20114 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 26, 2011, 3:15 PM CDT for 4 counties in Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2011, 3:15 PM CDT (20:15 UTC)
Expired
May 26, 2011, 4:00 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL

The radar

The Atlanta radar (KFFC), 114 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:20 PM CDTHAIL 16 Nw Anniston, ALHAIL REPORTED AT THE INDIAN OAKS COUNTRY CLUB

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 9:15 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WUUS54 KBMX 262015
SVRBMX
ALC015-019-029-055-262100-
/O.NEW.KBMX.SV.W.0243.110526T2015Z-110526T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  SOUTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...
  CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...
  SOUTHEASTERN ETOWAH COUNTY IN NORTHEAST ALABAMA...

* UNTIL 400 PM CDT

* AT 314 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED SEVERAL     
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED     
  NEAR SAKS...AND WERE MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORT MCCLELLAN...JACKSONVILLE...HEFLIN...PIEDMONT...WEAVER...
  EDWARDSVILLE...ABERNATHY AND FRUITHURST.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 185 THROUGH 210...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3365 8535 3355 8574 3356 8580 3359 8580
      3359 8587 3371 8610 3388 8594 3404 8577
      3411 8554 3399 8541
TIME...MOT...LOC 2014Z 232DEG 26KT 3373 8584

$$

10/ARM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:20 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 26, 12:20 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT THU MAY 26 2011

.UPDATE...FOR 18Z TAFS.

&&

.DISCUSSION...

MAIN COLD FRONT NOW BEGINNING TO ENTER THE NORTHWESTERN PORTIONS OF
THE AREA. RIGHT NOW WE ARE IN A WATCHING GAME AS THE FIRST WAVE OF
STORMS HAVE MOVED NORTH OF THE AREA. THERE ARE SHOWERS AND
THUNDERSTORMS DEVELOPING IN CENTRAL AND SOUTHERN MISSISSIPPI.

AS THE UPPER LOW BEGINS TO MOVE MORE EAST-NORTHEAST THIS AFTERNOON
THE MAIN DYNAMICS THAT HAVE BEEN IN PLACE FOR ANY TORNADO THREAT
AT ALL WILL BEGIN TO LIFT OUT OF THE AREA AS WELL. IN FACT MID
LEVEL LAPSE RATE ARE DECREASING ACROSS THE NORTH. WE WILL BE
REMOVING TORNADO THREATS FROM THE HWO WITH THE UPDATE THIS
MORNING. THE SEVERE POTENTIAL REMAINS POSSIBLE AREAWIDE. LOOKING
AT MUCAPES THEY ARE RIGHT AROUND 2000 WITH SBCAPES GOING FROM 2000
NORTH TO 3000 SOUTHEAST. LOWEST LI VALUES ARE ACROSS THE SOUTH AS
WELL. WILL POSSIBLY NEED TO EXTEND THE SEVERE THUNDERSTORM WATCH
FURTHER SOUTH WITH THE DAYTIME HEATING...BUT WILL CONTINUE TO
WATCH AND MONITOR RADAR TRENDS FOR THIS.

AS FOR THE UPDATE...MADE SOME ADJUSTMENTS TO THE WEATHER GRIDS AS
WELL AS MODIFIED THE TEMPERATURE TRENDS. UPDATES HAVE BEEN SENT.

&&

.AVIATION...
12Z TAF DISCUSSION.

SLOW MOVING COLD FRONT WILL PUSH INTO AREA THIS AFTERNOON AND
EVENING WITH SHRA AND TSRA FORMING ACROSS THE AREA IN ADVANCE OF THE
FRONT. EXPECT SCATTERED TO NUMEROUS TSRA INTO THE EVENING BUT TIMING
FOR INDIVIDUAL TAF SITES IS DIFFICULT SO WILL CARRY TEMPO GROUPS
INDICATING ANTICIPATED BEST WINDOW OF OPPORTUNITY. SOME TSRA COULD
BECOME STRONG WITH STRAIGHT LINE WINDS AND HAIL THE MAIN CONCERN.
EXPECT TSRA TO DIMINISH AFTER 00Z AS WE LOSE DAYTIME HEATING AND
SOMEWHAT DRIER MORE STABLE AIR SPREADS INTO AREA BEHIND FRONT.
GUIDANCE CONTINUES TO INDICATE IFR CONDITIONS DEVELOPING TOWARD 12Z
AND WITH TROUGHINESS HANGING IN THE AREA SEE NO REASON TO DISCOUNT
THIS HAPPENING.  WILL INDICATE IFR CONDS 10Z-14Z TIME FRAME WITH
CONDITIONS IMPROVING RAPIDLY AFTER THAT TIME AS MOIST NEAR SURFACE
LAYER MIXES OUT. GUSTY SOUTHWEST WINDS THIS AFTERNOON WILL DIMINISH
AFTER 00Z AND GRADUALLY SHIFT TO MORE WESTERLY OR NORTHWESTERLY
DIRECTION BY 12Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

41

&&

.PREV DISCUSSION... /ISSUED 639 AM CDT THU MAY 26 2011/

DISCUSSION...

BEHIND THE FRONT ON FRIDAY...ALTHOUGH THE FLOW IS WEAK SHOULD HAVE
ONE DAY OF WEST/NORTHWEST THEN VARIABLE FLOW AND NEAR NORMAL
TEMPERATURES FOR LATE MAY IN THE LOWER TO MID 80S. HOWEVER...BY
SATURDAY...THE FLOW TURNS BACK AROUND AS A WARM FRONT MOVES WELL
TO THE NORTH OF THE AREA...A HIGH BUILDS OVER THE EASTERN UNITED
STATES WITH WARM HUMID SOUTHERLY FLOW AROUND THE BACKSIDE OF THIS
HIGH. IN THE MEANTIME...BRIEF UPPER NORTHWEST FLOW THAT HELPS THE
FRONT INITIALLY TURNS ZONAL AND THEN SOUTHWEST BRIEFLY AS A HUGE
HIGH PRESSURE RIDGE DEVELOPS ACROSS THE EASTERN U.S. FOR THE FIRST
PART OF NEXT WEEK EXPANDING TO THE WEST SOME BY MID WEEK. THIS
MEANS A RETURN TO HOT ABOVE NORMAL UPPER 80S INTO THE 90S STARTING
OVER THE WEEKEND INTO THE MIDDLE OF NEXT WEEK.

08/MNK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     83  60  83  59  89 /  70  50  10  10  10
ANNISTON    83  61  83  60  89 /  70  50  20  10  10
BIRMINGHAM  84  61  83  62  90 /  70  50  10  10  10
TUSCALOOSA  86  59  84  61  92 /  70  30  10  10  10
CALERA      84  61  84  62  90 /  70  40  10  10  10
AUBURN      85  63  84  63  88 /  30  40  20  10  10
MONTGOMERY  86  64  87  64  91 /  40  40  10  10  10
TROY        88  64  86  62  90 /  30  30  20   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16/08/27
Hazardous weather outlook, May 26, 11:34 AM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1134 AM CDT THU MAY 26 2011

ALZ011>015-017>050-270200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1134 AM CDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE POSSIBLE ACROSS MOST OF CENTRAL ALABAMA THROUGH
THE EARLY EVENING HOURS AS A COLD FRONT APPROACHES THE AREA.  THE
SEVERE ACTIVITY WILL BE MAINLY ALONG AND EITHER SIDE OF THE I-59
CORRIDOR.  THE MAIN THREATS WILL BE DAMAGING STRAIGHT-LINE WINDS...
LARGE HAIL...AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY TODAY.

In the hours before

Local storm report, May 26, 1:40 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             CENTRE                  34.15N 85.67W
05/26/2011  E1.00 INCH       CHEROKEE           AL   TRAINED SPOTTER

&&

JTALLEY
Local storm report, May 26, 1:47 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             CENTRE                  34.15N 85.67W
05/26/2011  E1.75 INCH       CHEROKEE           AL   PUBLIC

            GOLFBALL SIZE HAIL REPORTED IN CENTRE.

&&

16
Local storm report, May 26, 2:25 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             TROY                    31.81N 85.97W
05/26/2011  E1.00 INCH       PIKE               AL   EMERGENCY MNGR

0217 PM     HAIL             5 E VIDA JUNCTION       32.57N 86.60W
05/26/2011  E0.88 INCH       AUTAUGA            AL   EMERGENCY MNGR

&&

JTALLEY
Local storm report, May 26, 2:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     3 SW PRATTVILLE         32.43N 86.47W
05/26/2011                   AUTAUGA            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN IN AND AROUND PRATTVILLE.

0212 PM     TSTM WND DMG     MILLBROOK               32.48N 86.37W
05/26/2011                   ELMORE             AL   PUBLIC

            TREES AND POWERLINES DOWN.

&&

JTALLEY
Local storm report, May 26, 2:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             4 WNW MOUNTAIN CREEK    32.74N 86.54W
05/26/2011  E1.00 INCH       CHILTON            AL   AMATEUR RADIO

0220 PM     HAIL             OHATCHEE                33.78N 86.02W
05/26/2011  E1.00 INCH       CALHOUN            AL   PUBLIC

&&

JTALLEY
Local storm report, May 26, 3:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             BYNUM                   33.61N 85.96W
05/26/2011  E1.00 INCH       CALHOUN            AL   PUBLIC

&&

JTALLEY

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:56 PM CDTSpecial Weather StatementBMXMarion49 min
May 25, 11:25 PM CDTSpecial Weather StatementBMXLamar50 min
May 25, 11:35 PM CDTSpecial Weather StatementBMXWinston40 min
May 26, 12:18 AM CDTSpecial Weather StatementBMXFayette, Walker, Winston42 min
May 26, 12:32 AM CDTSevere Thunderstorm WarningBMXWinston28 min
May 26, 12:50 AM CDTSevere Thunderstorm WarningBMXWalker14 min
May 26, 1:22 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens38 min
May 26, 2:10 AM CDTSpecial Weather StatementBMXFayette, Walker, Winston50 min
May 26, 2:40 AM CDTSpecial Weather StatementBMXFayette50 min
May 26, 2:49 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa41 min
May 26, 3:20 AM CDTSpecial Weather StatementBMXWalker40 min
May 26, 7:43 AM CDTSpecial Weather StatementBMXCoosa47 min
May 26, 7:48 AM CDTSpecial Weather StatementBMXMarion27 min
May 26, 8:41 AM CDTSpecial Weather StatementBMXCalhoun, Cherokee49 min
May 26, 12:21 PM CDTSevere Thunderstorm WarningBMXMarengo24 min
May 26, 1:07 PM CDTSevere Thunderstorm WarningBMXDallas38 min
May 26, 1:14 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery46 min
May 26, 1:20 PM CDTSpecial Weather StatementBMXEtowah, St. Clair40 min
May 26, 1:27 PM CDTSpecial Weather StatementBMXCherokee48 min
May 26, 1:32 PM CDTSevere Thunderstorm WarningBMXChilton43 min
May 26, 1:35 PM CDTSpecial Weather StatementBMXJefferson40 min
May 26, 1:37 PM CDTSevere Thunderstorm WarningBMXCherokee23 min
May 26, 1:52 PM CDTSevere Thunderstorm WarningBMXElmore, Lowndes, Montgomery38 min
May 26, 1:56 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah49 min
May 26, 2:10 PM CDTSevere Thunderstorm WarningBMXBullock, Pike33 min
May 26, 2:16 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Montgomery119 min
May 26, 2:20 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore40 min
May 26, 2:28 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Russell32 min
May 26, 2:31 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah44 min
May 26, 2:47 PM CDTSevere Thunderstorm WarningBMXMacon, Montgomery13 min
May 26, 2:51 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Talladega, Tallapoosa24 min
May 26, 2:52 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega23 min
May 26, 2:57 PM CDTSevere Thunderstorm WarningBMXMacon18 min
May 26, 3:08 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby40 min
May 26, 3:21 PM CDTSevere Thunderstorm WarningBMXClay, Tallapoosa24 min
May 26, 3:35 PM CDTSevere Thunderstorm WarningBMXChambers25 min
May 26, 3:36 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair39 min
May 26, 3:40 PM CDTSevere Thunderstorm WarningBMXRussell35 min
May 26, 3:45 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker45 min
May 26, 3:51 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter24 min
May 26, 3:53 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens26 min
May 26, 3:54 PM CDTSevere Thunderstorm WarningBMXChambers, Randolph36 min
May 26, 4:08 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah, St. Clair52 min
May 26, 4:23 PM CDTSevere Thunderstorm WarningBMXCherokee52 min
May 26, 4:51 PM CDTSevere Thunderstorm WarningBMXBlount24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.